Michigan, 2023Hail in Michigan, August 9, 2023
August 9, 2023 · NWS APX · 1 event in 1 county or zone
A cluster of storms formed across the eastern upper peninsula of Michigan during the early afternoon as troughing pivoted overhead. 5 inch hail on the north side of Neebish Island.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of storms formed across the eastern upper peninsula of Michigan during the early afternoon as troughing pivoted overhead. These storms progressed eastward, eventually producing 1.5 inch hail on the north side of Neebish Island.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 9, 12:58 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 9, 12:58 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
158 PM EDT Wed Aug 9 2023
.UPDATE...
Issued at 1116 AM EDT Wed Aug 9 2023
Current forecast thought largely remain unchanged. Latest SPC Day 1
Convective Outlook has expanded the Marginal Risk (1/5) across the
eastern U.P. and Tip of the Mitt. Additional showers and storms are
expected to initiate along/ahead of the cold front that will sag
from north to south through today, along with pop-up showers and
storms across northeast lower along the lake breeze as discussed by
the previous forecaster. A narrow strip of buoyancy around 1,000
J/kg MLCAPE should set up along the aforementioned severe outlook
area in the next few hours. Deep-layer shear around 35-40 kts with
gradually increasing shear through the profile displayed on forecast
hodographs lends support for an isolated severe threat across
eastern upper/Tip of the Mitt through this afternoon where the
primary concerns would be large hail and gusty winds. Additional
shower and storm chances look to return later this evening and
overnight.
&&
.NEAR TERM...(Today through Tonight)
Issued at 257 AM EDT Wed Aug 9 2023
High Impact Weather Potential: Scattered thunderstorms possible this
afternoon into tonight. An isolated instance of large hail and/or
strong winds can't be ruled out.
Pattern Synopsis/Forecast: Two primary features of note across the
nation's midsection early this morning. Convective charged wave
currently situated just lee of the Rockies is progged to slide east
across the Plains, mid-MS into the Ohio Valley today through
tonight. Meanwhile, a second much larger wave currently dropping
across western Ontario will slowly pinwheel southeastward toward the
far northern Great Lakes through the forecast period...eventually
drifting into Quebec later Thursday.
The southern feature will likely rob the best moisture advection
from making it into northern Michigan today. However, a cold front
attendant to surface low pressure tied to that northern wave is
expected to cross northwest to southeast across the area this
evening through early Thursday morning...likely providing enough
support for at least scattered showers/storms across parts of
northern MI.
Primary Forecast Concerns: Shower/storm chances this afternoon
through tonight. Perhaps a strong storm?
Little in the way of sensible weather expected through the first
half of today with any patchy morning fog giving way to plentiful
sunshine. Changes are in the offing, however, especially for the
second half of the day through tonight.
Initial convective chances begin this afternoon...primarily confined
to the typical lake breeze low-level convergence areas of interior
eastern upper and northwest/north-central lower MI. Isolated to
scattered showers and a few storms possible in these areas (in
similar fashion to yesterday) in an environment characterized by
temperatures warming into the 80s and dew points creeping toward 60F
resulting in MLCAPE values circa 500-1000 J/kg. Effective layer bulk
shear values leave a bit to be desired through the afternoon, but
topping out around 30 kts may be enough for a strong storm or two.
Steep low level lapse rates, freezing levels around 700 mb and WBZ
heights ~9 kft suggest both briefly gusty downdraft winds and
isolated large hail would be possible in any stronger cells. PWs
between 1-1.25" suggest some briefly heavy downpours likely as well.
This diurnally aided activity likely to diminish with the loss of
daylight this evening before additional chances spread in from the
west as forcing increases ahead of and along the approaching cold
front that's set to cross northwest to southeast across northern MI
late this evening through mid-Thursday morning. Latest trends focus
the most numerous activity along and north of M-72, and while
instability will be waning through this time, shear values do slowly
tick upwards to near 40 kts. While continuing to be unlikely,
suppose there remains an outside shot of a stronger embedded storm
through tonight. Certainly worth watching trends through today and
this evening. All this said, not at all sold that everyone sees
meaningful rain today through tonight, especially south of M-72 and
across far northern/western Chippewa County where it appears
shower/storm coverage will be minimized.
Highs today largely in the 80s area-wide with some upper 80s not out
of the question across downsloping areas. Temperatures don't fall
too far tonight...generally in the mid-50s far north to the low
60s near Saginaw Bay.
&&
.SHORT TERM...(Thursday through Friday)
Issued at 257 AM EDT Wed Aug 9 2023
High Impact Weather Potential: Minimal.
Pattern Forecast: Closed upper-level low pressure across eastern
Ontario at the start of the period will slowly meander into Quebec
through the day Thursday. Attendant surface reflection and cold
front crossing northern Michigan will quickly follow suit to the
south and east as well. Heights rise aloft Thursday afternoon
through Thursday night across the western Great Lakes with a mid-
level ridge axis crossing locally Friday morning. Attendant
bubble of surface high pressure will cross the region through this
time frame.
Next weather-maker approaches from the northwest late Friday with
latest ensemble trends supporting shower chances increasing from
west to east across the forecast area Friday afternoon into Friday
evening.
Primary Forecast Concerns: Lingering shower early Thursday.
Additional rain chances late Friday.
By early Thursday morning, well-advertised cold front is expected to
be trekking across southeastern reaches of the forecast area...
becoming focused to our south and east by midday. Perhaps a
lingering shower and/or isolated rumble of thunder lingers beyond
sunrise over northeast lower, but by and large, a dry day with
clearing skies is expected to be the rule. Northwest winds will be
gusty at times through the day with an almost early fall-like feel
on tap as temperatures struggling to reach much above the low-mid
70s and occasional gusts as high as 25-30 mph.
The overall pressure gradient relaxes significantly Thursday night
as high pressure settles overhead leading to eventual light/calm
winds, which combined with clear skies, should allow for ideal
radiational cooling conditions. Lows generally in the 40s to low 50s
with some of the typically cooler/interior locales potentially
making a run to near 40.
Generally tranquil conditions expected to prevail to kick off
Friday; however, increasing shower and perhaps isolated thunderstorm
chances are expected to be the rule for the second half of the day
as another mid-level wave and attendant area of low pressure dive
across south-central Canada and the northern Plains...eventually
making a run across the MS Valley and Great Lakes Friday
night/Saturday. High temps moderate a few degrees for Friday on the
heels of increasing southwesterly flow, but still largely topping
out in the 70s area-wide.
.LONG TERM...(Friday night through Tuesday)
Issued at 257 AM EDT Wed Aug 9 2023
High Impact Weather Potential...Minimal
Very broad troughing with embedded shortwave disturbances will engulf
the northern CONUS this weekend through early next week. These
shortwaves will bring a couple rounds of showers and storms as they
progress across the Great Lakes region. The first shortwave trough
starts at the beginning of the forecast period with an area of low
pressure swinging a cold front across northern Michigan Friday night
into Saturday bringing the best chance of showers through the long
term forecast period. Another wave will move through the region
Monday bringing additional chances of showers and storms. PoPs will
remain relatively low in the latter half of the forecast period
due to timing discrepancies amongst guidance, but certainly an
active pattern ahead.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 158 PM EDT Wed Aug 9 2023
Primary aviation concern is multiple chances for showers and storms
across various northern Michigan TAF sites through tonight.
Scattered showers and a few storms have already formed across
portions of the eastern U.P. and far northeast lower. Expansion in
this coverage is expected over the next few hours, and any activity
should wane rapidly heading into this evening as diurnal heating
ceases. Additional rain/thunder chances return tonight into early
Thursday morning. Otherwise, winds look to go calm tonight before
strengthening out of the northwest on Thursday. Aside from temporary
reductions in VSBY and lowered CIGs associated with precip, VFR
conditions are anticipated through much of the issuance period.
&&
.MARINE...
Issued at 257 AM EDT Wed Aug 9 2023
Winds and waves over the northern Great Lakes look to remain below
advisory criteria through at least Thursday morning. Scattered
showers and an isolated thunderstorm may move over portions of the
far northern Lake Michigan and Lake Huron nearshore waters this
afternoon and early evening. Better chances for showers and storms
to impact the area will come late this evening and overnight as a
cold front swings from north to south across the region during that
time. Some signals point toward a brief period of SCA conditions
across parts of the area Thursday afternoon.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&
UPDATE...DJC
NEAR TERM...MJG
SHORT TERM...MJG
LONG TERM...SJC
AVIATION...DJC
MARINE...MJG
Hazardous weather outlook, Aug 9, 10:41 AM EST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1141 AM EDT Wed Aug 9 2023
MIZ016>018-020>036-041-042-086>088-095>099-101545-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1141 AM EDT Wed Aug 9 2023
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...This afternoon and tonight.
There is a chance for thunderstorms this afternoon into tonight
with the highest chances focused across eastern upper Michigan and
the Tip of the Mitt. An isolated severe storm cannot be ruled out
with the primary hazards being large hail and strong wind gusts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Additional chances for thunderstorms return at times late this
week into this weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-101545-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1141 AM EDT Wed Aug 9 2023
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...This afternoon and tonight.
There is a chance for thunderstorms this afternoon into tonight
with the highest chances focused across eastern upper Michigan and
the Tip of the Mitt. An isolated severe storm cannot be ruled out
with the primary hazards being large hail and strong wind gusts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Additional chances for thunderstorms return at times late this
week into this weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Aug 9, 2:06 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Gaylord MI
306 PM EDT Wed Aug 9 2023
MIZ086-087-091945-
Western Chippewa MI-Central Chippewa MI-
306 PM EDT Wed Aug 9 2023
...A strong thunderstorm will impact portions of central Chippewa
County through 345 PM EDT...
At 306 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brimley State Park, or 7 miles southeast of Point Iroquois, moving
east at 35 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sault Ste. Marie, Point Iroquois, Kinross, Bay Mills, Dafter,
Brimley, Brimley State Park, Donaldson, Barbeau, Sugar Island and
McCarron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4653 8413 4651 8411 4641 8415 4632 8411
4626 8411 4625 8421 4626 8459 4630 8476
4647 8461 4648 8457 4646 8455 4645 8447
4649 8443 4651 8436 4649 8427 4653 8421
TIME...MOT...LOC 1906Z 271DEG 36KT 4638 8450
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
CornishHail, Chippewa
- When
- August 9, 2:35 PM EST
- Where
- Chippewa County, 3.11 mi NNE of Oak Ridge
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 46.320, -84.190
Report via social media. Pictures of measured 1.5 inch hailstones on far north side of Neebish Island. Time estimated via radar.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 9 to 14, 202324 deaths · 11 events
- Flash Flooding and Flood in Missouri, August 9 to 10, 2023$220,000 · 1 in hail · 17 events
- Tornado in Kentucky, August 9, 2023$165,000 · EF0 · 1 event
- Tornado and Damaging Winds in Puerto Rico, August 9, 2023$74,000 · EF0 · 7 events
- Hail and Damaging Winds in Oklahoma, August 9, 2023$47,000 · 61 kt wind · 9 events
- Excessive Heat in Louisiana, August 9, 202336 events
- Flood and Damaging Winds in Alabama, August 9, 2023$20,000 · 52 kt wind · 21 events
- Damaging Wind in Mississippi, August 9, 2023$50,000 · 65 kt wind · 1 event
- Flash Flooding and Hail in Tennessee, August 9, 2023$25,000 · 1.5 in hail · 8 events
- Excessive Heat in Texas, August 9 to 14, 202321 events
- Excessive Heat in Louisiana, August 9 to 14, 202317 events
- Damaging Winds in Tennessee, August 9 to 10, 2023$17,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136174.